zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Quasiconformal 4-manifolds. (English) Zbl 0704.57008

The authors deduce two fundamental results which clarify from a new viewpoint that 4-dimensional manifolds differ essentially from manifolds in any other dimension. Recall first that every pseudogroup of homeomorphisms of Euclidean space defines the corresponding category of manifolds. A homeomorphism ϕ with domain D n is called quasiconformal if for all x in D

lim sup r0 max{|ϕ(y)-ϕ(x)|||y-x|=r} min{|ϕ(y)-ϕ(x)|||y-x|=r}K

with some K1. Hence the category of quasiconformal manifolds is intermediate between the topological manifolds and the smooth manifolds. The second author deduced [Geometric topology, Proc. Conf., Athens/Ga. 1977, 543-555 (1979; Zbl 0478.57007)] that for n4 any topological n-manifold admits a quasiconformal structure. Moreover, any two quasiconformal structures are equivalent by a homeomorphism isotopic to the identity. But for 4-dimensional manifolds the following two results are proved in the present paper. I. There are topological 4-manifolds which do not admit any quasiconformal structure. II. There are quasiconformal (indeed smooth) 4-manifolds which are homeomorphic but not quasiconformally equivalent. The proofs are presented in detail.

Reviewer: I.Kolář

57N13Topology of the Euclidean 4-space, 4-manifolds
58H05Pseudogroups and differentiable groupoids on manifolds
[1]Ahlfors, L. V.,Lectures on quasiconformal mapping. Van Nostrand, (Princeton) 1966. (Reprinted, Wadsworth Inc., Belmont 1987.)
[2]Atiyah, M. F., Hitchin, N. J. &Singer, I. M., Self-duality in four dimensional Riemannian geometry.Proc. Roy. Soc. London Ser. A., 362 (1978), 425–461. · Zbl 0389.53011 · doi:10.1098/rspa.1978.0143
[3]Atiyah, M. F. &Singer, I. M., The index of elliptic operators I.Ann. of Math., 87 (1968), 484–530. · Zbl 0164.24001 · doi:10.2307/1970715
[4]Boyarskii, B. V., Homeomorphic solutions of Beltrami systems.Dokl. Akad. Nauk. SSSR, 102 (1955), 661–664.
[5]Donaldson, S. K., An application of gauge theory to four dimensional topology.J. Differential Geom., 18 (1983), 279–315.
[6]–, Connections, cohomology and the intersection forms of four manifolds.J. Differential Geom., 24 (1986), 275–341.
[7]–, The orientation of Yang-Mills moduli spaces and 4-manifold topology.J. Differential Geom., 26 (1987), 397–428.
[8]–, Irrationality and theh-cobordism conjecture.J. Differential Geom., 26 (1987), 141–168.
[9]Donaldson, S. K., Polynomial invariants for smooth four manifolds. In press withTopology.
[10]Donaldson, S. K., The Geometry of four manifolds.Proc. Int. Congress Mathematicians, Berkeley, 1986, ed. A. Gleason, pp. 43–54.
[11]Eells, J., A setting for global analysis.Bull. Amer. Math. Soc. 72 (1966), 751–807. · doi:10.1090/S0002-9904-1966-11558-6
[12]Fintushel, R. &Stern, R.,SO(3) connections and the topology of four manifolds.J. Differential Geom., 20 (1984), 523–539.
[13]Freed, D. S. &Uhlenbeck, K. K.,Instantons and four manifolds. Math. Sci. Res. Publ. 1. Springer, New York 1984.
[14]Freedman, M. H., The topology of four dimensional manifolds.J. Differential Geom., 17 (1982), 357–453.
[15]Furuta, M., Perturbation of moduli spaces of self-dual connections.J. Fac. Sci. Univ. Tokyo Sect. IA, 34 (1987), 275–297.
[16]Gehring, F. W., TheL p-integrability of the partial derivatives of a quasiconformal mapping.Acta Math., 130 (1973), 265–277. · Zbl 0258.30021 · doi:10.1007/BF02392268
[17]Giaquinta, M.,Multiple integrals in the calculus of variations and nonlinear elliptic systems. Ann. of Math. Studies 105, Princeton U.P. 1983.
[18]Gilberg, D. &Trudinger, N. S.,Elliptic partial differential equations of second order. Springer Verlag, Berlin 1983.
[19]Kotschick, D., On manifolds homeomorphic to CP 2 #8CP ¯ 2 .Invent. Math., 95 (1989), 591–600. · Zbl 0691.57008 · doi:10.1007/BF01393892
[20]Quinn, F., Ends of maps III, dimensions 4 and 5.J. Differential Geom., 17 (1982), 503–521.
[21]Restrepo, G., Differentiable norms in Banach spaces.Bull. Amer. Math. Soc., 70 (1964), 413–414. · Zbl 0173.41304 · doi:10.1090/S0002-9904-1964-11121-6
[22]Sedlacek, S., A direct method for minimising the Yang-Mills functional.Comm. Math. Phys., 86 (1982), 515–528. · Zbl 0506.53016 · doi:10.1007/BF01214887
[23]Segal, G. B., Fredholm complexes.Quart. J. Math. (2), 21 (1970), 385–402. · Zbl 0213.25403 · doi:10.1093/qmath/21.4.385
[24]Stein, E. M.,Singular integral operators and differentiability properties of functions. Princeton U.P. 1970.
[25]Sullivan, D. P., Hyperbolic geometry and homeomorphisms.Proc. Georgia Conf. on Geometric Topology, 1978, ed. J. Cantrell. Academic Press, New York.
[26]Taubes, C. H., Self-dual connections on manifolds with indefinite intersection matrix.J. Differential Geom., 19 (1984), 517–560.
[27]–, Gauge theory on asymptotically periodic 4-manifolds.J. Differential Geom., 25 (1987), 363–430.
[28]Teleman, N., The index of signature operators on Lipschitz manifolds.Publ. Math. Inst. Hautes Études Sci., 58 (1983), 39–78. · Zbl 0531.58044 · doi:10.1007/BF02953772
[29]–, The index theorem for topological manifolds.Acta Math., 153 (1984), 117–152. · Zbl 0547.58036 · doi:10.1007/BF02392376
[30]Uhlenbeck, K. K., Connections withL p bounds on curvature.Comm. Math. Phys., 83 (1982), 31–42. · Zbl 0499.58019 · doi:10.1007/BF01947069
[31]–, Removable singularities in Yang-Mills fields.Comm. Math. Phys., 83 (1982), 11–30. · Zbl 0491.58032 · doi:10.1007/BF01947068
[32]Väisälä, J.,Lectures on n-dimensional quasiconformal mappings. Lecture Notes in Mathematics 229, Springer 1971.